Get your Health question answered in 3 easy steps

150 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for migraine during pregnancy

Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13009 Questions

default
Posted on Wed, 27 Aug 2014 in Pregnancy
Question: Are any Migrane tablets safe during pregnancy
doctor
Answered by Dr. Rakhi Tayal 37 minutes later
Brief Answer:
Codeine with tylenol

Detailed Answer:
Hello,
Thanks for trusting us with your health concern.
It depends. Narcotics, such as codeine (paired with Tylenol), are generally safe. But most of the other medications used are problematic.

Triptans (such as Imitrex or Maxalt) are out: Though they're probably safe, we don't have sufficient data on them. And you can't use nonsteroidal anti-inflammatories (NSAIDs), like Motrin, because they can cause a heart defect in the fetus.

I also wouldn't recommend any medications that contain caffeine, because each pill is equal to a cup of coffee, and you might take about four a day, which is more caffeine than you should have during pregnancy. Doctors often prescribe Fiorinal, but that not only has caffeine, it also contains a barbiturate that shouldn't be used in pregnancy.

Finally, though beta-blockers can help migraines, they're iffy when taken during pregnancy. When used in the second and third trimester, they can cause neonatal hypoglycemia, which can retard the baby's growth and slow his heartbeat. These can be corrected, but it means the baby must be closely monitored. I'd also steer clear of Depakote; it causes neural tube defects in less than 1 percent of patients.
Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.
For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Rakhi-Tayal

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal 5 minutes later
Is clonazepam safe
doctor
Answered by Dr. Rakhi Tayal 32 minutes later
Brief Answer:
No.

Detailed Answer:
Hello.
Thanks for writing again.
malformations like cleft palate, open eyelid and limb defects are seen after taking clonazepam during pregnancy specially in the early pregnancy.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal 28 minutes later
How much is dangerous? I've been taking 1 mg daily since the start of pregnancy and I'm 10 weeks now
doctor
Answered by Dr. Rakhi Tayal 7 minutes later
Brief Answer:
Stop using it.

Detailed Answer:
Hello.
It is not safe to use during pregnancy. It has shown birth defects in animals. Human studies are not available as no human is willing to participate in such a trial.
It is best to stop using it right now. Since you have taken it till 10 weeks it is best to go for detailed level II anomaly scan and other tests after 14 weeks as advised by your gynecologist to detect any defects early.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Fiorinal

doctor1 MD

cab I take fieornal and ultram together

doctor1 MD

I have a continuous headache on the left side of my head. my vision in the left eye is 2 shades darker than in my right eye. if I close my eye and touch the eyelid the left eyeball hurts. I have learned to live with this headache but sometimes if...

doctor1 MD

Good afternoon doctor, I am a healthy woman of 54 (five foot five, 140 pounts). During this past year, II have been suffering from excessive thirst, dry mouth and excessive sweating. My appetite has decreased significantly. My vision is blurring during the day, and I cannot drive at night. My current list of medications are: Wellbrutin, Xanax, Adderall, Baclofen, Imetrix, vistril, Fiorinal, Collestid, and lomotil. I have yearly check-ups, but have not done so yet. There is absolutey no history of diabetes in my family. Thank you so much for your assistance. Gratefully, Karen

doctor1 MD

I have suffered from sever headaches for many years I have tried botox inj numerous meds and am now taking fiorinal with codeine I recently have had a complete knee replacement and my headaces seem to be more frequent

doctor1 MD

I am a 150 lb. 50 yr. old woman with no previous gastro concerns, no daily meds, a daily antioxidant supplement with a multivite w/iron, daily diet with variety of fruits & veggies, milk, yogurt, chicken, fish, beef, whole grains, & beans with very little processed food, no food allergies. Lifelong exerciser, presently in pool 2x - 3x a week, but sedentary lifestyle past decade due to spinal injuries. Developed bouts of severe abdominal pain and GI distress with heartburn & reflux this year. Suspected two pain meds used occasionally for chronic back and neck pain (Percocet & Fiorinal) but discovered each time I eat pistachios, even just 10 or 12, I get the same horrible GI distress. No itching or hives or other allergic-type symptoms. Is this considered an allergy? Is there a name for it, the way that gluten intolerance is called Celiac Sprue Disease or "wheat allergy"???

doctor1 MD

I had an ultrasound and it showed that I have mild infiltration of the liver. I had 2 car accidents, and took tylenol #3 for pain management for approximately 15 years. I stopped taking tylenol about 9 months ago. I am still taking 1-2 fiorinal per day for headaches and other pain problems. I just received this ultrasound last week, which obviously scared me. If I reduced my pill consumption can mild fatty liver regenerate itself? What other things should I be doing besides eating well and excercising. I am about 125 pounds. Thankyou. Anne